Massachusetts, 2016Strong Wind in Massachusetts, November 11, 2016
November 11, 2016 · NWS BOX · 5 events in 5 counties and zones
An arctic cold front moving through southern New England produced strong northwesterly winds, mainly during the afternoon and early evening hours.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front moving through southern New England produced strong northwesterly winds, mainly during the afternoon and early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 11, 9:53 AM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Nov 11, 9:53 AM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
953 AM EST Fri Nov 11 2016
.SYNOPSIS...
An arctic cold front will sweep through the region late this
morning into midday with plummeting temperatures and gusty NW
winds following behind. Unseasonably cool conditions continue
into Saturday under the influence of high pressure, relaxing into
Sunday. High pressure shifts south of us and brings milder days
and cool nights early next week. Low pressure moves up the coast
midweek and may bring us a chance of rain.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 AM Update...The cold front has moved into northwestern
Massachusetts this morning and will continue to track through the
region this morning. While there are a few clouds around
associated with the front, no precipitation is expected. Winds are
gusty throughout the region and with the front expect winds to
shift to the NW. The forecast is on track for the most part. Made
minor adjustments to the wind gusts, temperatures, and sky cover
forecast to bring them more in line with current trends.
630 AM update...
Clouds ahead of cold front moved into Western MA and CT around
sunrise and will cover the region this morning before clearing.
The cold front moves offshore this afternoon with colder drier
air moving in after the front. Update makes adjustments to sky
cover, otherwise no significant changes in forecast.
Previous Discussion...
* Temperatures expected to drop quickly beginning around midday in
wake of a passing arctic front.
* Strongest winds anticipated immediately behind the arctic front
continuing from midday through evening.
* Wind Advisory posted for the Outer Cape, especially Provincetown
where sustained winds in excess of 30 mph are forecast.
Turning colder. Prior to a reinforcing arctic cold front sweeping S
across New England it'll warm up nicely with highs getting up around
the low 50s N to upper 50s S. Expect the warmest temperatures to be
observed around midday before going downhill. In wake of the arctic
front cold air advection proceeds. Followed closely with a forecast
model consensus blend of 2m temperatures which will plummet into the
40s through the afternoon. Cooling throughout the boundary layer,
lapse rates steepen to H8 with winds at the top of the mixed layer
around 45 mph. Not expecting the full potential of winds aloft to
mix down to the surface, but at least a significant magnitude in
combination with the gradient wind.
With confidence gained from ensemble probabilistics expect strongest
gusts of 35 to 45 mph over higher terrain and across warmer ocean
waters, including the Outer Cape where a wind advisory has been
posted more towards sustained winds in excess of 30 mph though can
not rule out gusts in excess of 45 mph. Gusts of 25 to 35 mph else-
where. Gale warnings for the E waters excluding Boston Harbor (see
the marine section below).
Accompanying continental polar airmass with limited moisture, mostly
suppressed by the downsloping NW flow. Have slight chance PoPs over
the Berkshires with the possibility of some moisture squeezing out
along the N/W faces aided by orographics. Otherwise dry with some
scattered to broken cloud decks filtering across the region.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Tonight...
Strong winds continue through the evening period but begin to relax
by around midnight. Ridge of high pressure builds out of the Central
Plains and Midwest. Will see an increasing influence of a subsidence
inversion suppress the mixed-layer allowing winds to taper downward.
Still a decent pressure gradient in place so expect NW winds to
remain breezy through morning. Cold air advection still proceeding
and the possibility of some radiational cooling towards morning
especially towards the N/W of S New England, lows bottom out into
the 20s for most locations except along the immediate coast and on
the islands. Combined with the winds, and the wind-chills/real-feel
temperatures will be more like the teens come Saturday morning.
Saturday into Saturday Night...
Quiet weather though unseasonably cool. High pressure remains in
control from the W. Though we'll see some thin, high clouds filter
across the region through the N-periphery of NW to SE flow round the
broader high S/W, should remain dry with mostly clear conditions.
Will see highs perhaps touching 50 degrees for some spots, while
another cold night around freezing for Saturday night into Sunday
morning. A bit breezy on the W flow, likely temperatures may feel a
few to several degrees cooler than actual.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Big Picture...
Longwave pattern shows Ridge west/Trough East over the weekend, then
trending zonal the first part of the week, and then flipping to
Trough west/Ridge East toward Thursday.
Upper ridge moves across New England Sunday and Monday. Upper low
over the Midwest ejects to the Atlantic Coast Monday. Northern
stream shortwave races along the northern border states at that
same time and digs enough of an East Coast trough to draw that
coastal storm up the coast. The various model guidance agree on
the northern shortwave and the concept of a coastal low, but
differ as to location of formation and subsequent timing of any
effects into Southern New England. The ECMWF is faster in bringing
rain to our area, the GFS much slower.
Overall...high confidence in the forecast through Monday evening,
then low confidence later Monday night through Thursday.
Details...
Sunday-Monday
High pressure centered to our south will bring fair dry weather to
Southern New England. Even with a west wind, warm advection will
limit the mixing depth. But temps in this layer will support max sfc
temps in the 50s, possibly around 60 in spots on Monday. High
confidence in this part of the forecast due to model-model and run-
to-run consistency.
Tuesday-Wednesday
A model dilemma. If the ECMWF and GEM Global are right, coastal
low pressure moves up the coast and spreads rain across the region
by Tuesday afternoon. If the GFS is right, dry air remains in
place Tuesday with the coastal storm and its rain arriving
Wednesday. We have used a blend of data that brings chance pops to
the South Coast Tuesday, then spreads the chance of showers across
the region for Tuesday night and Wednesday. Low confidence in this
part of the forecast due to the variety of model solutions with no
clear favorite.
Thursday...
Some lingering morning showers but then a drying trend as the
coastal low in one form or another moves off past the Maritimes.
Still a lot of moisture forecast at cloud level so expect at least
partly cloudy skies.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday Night/... High confidence.
Today and tonight... VFR. Breezy W/SW winds continuing around 10
to 15 kts with gusts up to 30 kts will shift out of the NW around
late morning into midday, increasing in the process with sustained
flow 15 to 20 kts, gusts up to 35 kts. Strongest winds across the
Outer Cape late afternoon into evening with sustained NW winds at
PVC up around 25 to 30 kts possible. Winds diminishing late
evening towards Saturday morning.
Saturday into Saturday night...
VFR. Winds continue to diminish though remain breezy out of the W
10 to 15 kts with gusts up around 20 kts for shoreline terminals.
KBOS TAF...VFR. SW winds with gusts up to 25 kts through morning,
shifting out of the NW late morning into midday. Anticipating
gusts across the terminal around 30 kts afternoon into early
evening, below airport weather warning thresholds.
KBDL TAF...VFR. Mild SW flow overnight, increasing during the
morning hours prior to turning out of the NW. Gusts around 25 kts
forecast for the afternoon into early evening hours.
Outlook /Sunday through Tuesday/... Moderate-High confidence.
VFR much of the period as high pressure moves past. West southwest
winds diminishing.
On Tuesday, MVFR cigs and possibly some IFR cigs move into the South
Coast and slowly spread north. Showers with the lower clouds could
bring some MVFR vsbys. Surface winds will shift from the north and
northeast.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday Night/...High confidence.
Breezy W/SW winds this morning with gusts up around 25 to 30 kts
will shift NW around late morning into midday and increase with
gales expected, gusting upwards of 40 kts. Warnings posted for
the E/SE waters, less impact for the S waters and inner harbors,
bays where small craft advisories remain in effect.
Buoys presently reporting seas of 6 to 8 feet on the outer waters
as of 3 am. Expect waves to increase with added wind stress upwards
of 8 to 10 feet around late afternoon into evening.
Wind and wave action is expected to gradually dissipate Saturday,
but with winds forecast to remain breezy out of the W, waves may
remain at or above 5 feet on the outer waters. Gusts holding around
20 kts.
Outlook /Sunday through Tuesday/... Moderate-High confidence.
Sunday-Monday...
Seas of 5 to 6 feet on the outer waters Sunday morning will diminish
during the day. Winds near 25 knots early Sunday will diminish.
Small craft advisory may need to continue into Sunday.
Tuesday...
Coastal low pressure develops along the Atlantic coast and moves
north. Still disagreement among forecast information as to the
timing of the storm and the track it takes. The faster tracks bring
rain and wind to the coastal waters, especially around Cape Cod and
Islands, with potential 35-40 knot south-southeast winds on Tuesday.
The slower tracks keep winds light Tuesday and bring the strong
winds on Wednesday. For now, we are following a compromise of the
various forecast tracks, which brings some increase in winds and
seas but keeps conditions below Small Craft thresholds on Tuesday.
&&
.TIDES/COASTAL FLOODING...
Very high astronomical tides next Tuesday and Wednesday are in
store for the region. At Boston, the astronomical high tide is
12.5 feet on Tuesday and 12.4 feet on Wednesday which occurs
around noontime on both days. Much of our model guidance is
indicating the potential for low pressure development off our
coast during this time. While the strength and track of the low
pressure system is uncertain, there is at least a moderate risk
for minor coastal flooding given the very high astronomical tides.
This is something will have to monitor more closely over the next
several days.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory from 1 PM this afternoon to 1 AM EST Saturday
for MAZ022.
RI...None.
MARINE...Gale Warning until 1 AM EST Saturday for ANZ231-232-251.
Small Craft Advisory until 7 AM EST Saturday for ANZ230-
233>237.
Gale Warning until 4 AM EST Saturday for ANZ250-254.
Gale Warning from 1 PM this afternoon to 1 AM EST Saturday for
ANZ255.
Small Craft Advisory until 10 AM EST Saturday for ANZ256.
&&
SYNOPSIS...WTB/Sipprell
NEAR TERM...WTB/RLG/Sipprell
SHORT TERM...Sipprell
LONG TERM...WTB
AVIATION...WTB/Sipprell
MARINE...WTB/Sipprell
TIDES/COASTAL FLOODING...StaffHazardous weather outlook, Nov 11, 3:59 AM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
359 AM EST FRI NOV 11 2016
CTZ002>004-MAZ002>021-023-024-026-RIZ001>008-120900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
359 AM EST FRI NOV 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...AND RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
VERY HIGH ASTRONOMICAL TIDES WILL BRING AT LEAST A MODERATE RISK
OF MINOR COASTAL FLOODING AND BEACH EROSION ALONG THE EASTERN
MASSACHUSETTS COAST LINE DURING THE TUESDAY AND/OR WEDNESDAY HIGH
TIDE CYCLES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ022-120900-
BARNSTABLE MA-
359 AM EST FRI NOV 11 2016
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
VERY HIGH ASTRONOMICAL TIDES WILL BRING AT LEAST A MODERATE RISK
OF MINOR COASTAL FLOODING AND BEACH EROSION ALONG THE EASTERN
MASSACHUSETTS COAST LINE DURING THE TUESDAY AND/OR WEDNESDAY HIGH
TIDE CYCLES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ255-120900-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
359 AM EST FRI NOV 11 2016
...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ250-254-120900-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
359 AM EST FRI NOV 11 2016
...GALE WARNING IN EFFECT FROM 7 AM THIS MORNING TO 4 AM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230-233>237-256-120900-
BOSTON HARBOR-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
359 AM EST FRI NOV 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ231-232-251-120900-
CAPE COD BAY-NANTUCKET SOUND-MASSACHUSETTS BAY AND IPSWICH BAY-
359 AM EST FRI NOV 11 2016
...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 1 AM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
Strong Wind, Eastern Franklin
- When
- November 11, 11:04 AM EST to 2:29 PM EST
- Where
- Eastern Franklin forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
Northwest winds gusting to 40-45 mph knocked down wires on Adams Road in Greenfield and a tree and wires were reported down in Sunderland.
Strong Wind, Eastern Hampshire
- When
- November 11, 12:35 PM EST to 12:51 PM EST
- Where
- Eastern Hampshire forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
Northwest winds gusting to 40-45 mph knocked down a tree and wires on Brook Hollow Road in Hatfield and on Evergreen Road in Northampton.
Strong Wind, Western Franklin
- When
- November 11, 12:59 PM EST
- Where
- Western Franklin forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $300
- Reported by
- Amateur Radio
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
Northwest winds gusting to 40-45 mph knocked down a tree onto wires on Whately Road in Conway.
Strong Wind, Western Middlesex
- When
- November 11, 1:06 PM EST to 3:23 PM EST
- Where
- Western Middlesex forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Strong northwest winds gusting to 45 to 50 mph causing wires to be blown down on Tercentennial Drive and a large branch down on Linnell Circle in Billerica. In Sudbury, a tree and wires were down on Hudson Road and Lancaster Road. Wind gusts of 44 mph at Worcester Airport ASOS and 49 mph at a Cambridge amateur radio station were reported.
Strong Wind, Northern Worcester
- When
- November 11, 2:08 PM EST
- Where
- Northern Worcester forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $300
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Northwest winds gusting to about 45 mph knocked down a tree on River Street, causing power outages. Both the Fitchburg and Worcester ASOS stations reported wind gusts to 44 mph.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664763, 664764, 664765, 664767, 664766.